Alert archive / Utah / Wind Advisories in 2022

Wind Advisory 23, NWS Salt Lake City, UT

April 28, 20224 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Apr 28, 2022, 9:11 PM MDT for 4 counties in Utah. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2022, 9:11 PM MDT (03:11 UTC)
Expired
Apr 29, 2022, 1:55 AM MDT
In force
5 hr
Issued by
NWS Salt Lake City, UT

Counties Box Elder County, UT, Salt Lake County, UT, Tooele County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 64 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 3.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2022-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2022-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2888 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

354 
WWUS75 KSLC 290311
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
911 PM MDT Thu Apr 28 2022

UTZ101-291200-
/O.NEW.KSLC.WI.Y.0023.220429T0311Z-220429T1200Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover, Dugway, and Park Valley
911 PM MDT Thu Apr 28 2022

...WIND ADVISORY IN EFFECT UNTIL 6 AM MDT FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts of up to 55 mph.

* WHERE...Great Salt Lake Desert and Mountains.

* WHEN...Until 6 AM MDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Patchy blowing dust may locally reduce
  visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
571 
WWUS75 KSLC 290422
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1022 PM MDT Thu Apr 28 2022

UTZ106-291200-
/O.EXA.KSLC.WI.Y.0023.000000T0000Z-220429T1200Z/
Utah Valley-
Including the cities of Lehi, Provo, and Payson
1022 PM MDT Thu Apr 28 2022

...WIND ADVISORY IN EFFECT UNTIL 6 AM MDT FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts to 55 mph.

* WHERE...Utah Valley.

* WHEN...Until 6 AM MDT Friday. The strongest winds are expected
  through 1 AM MDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ101-291200-
/O.CON.KSLC.WI.Y.0023.000000T0000Z-220429T1200Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover, Dugway, and Park Valley
1022 PM MDT Thu Apr 28 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts of up to 55 mph.

* WHERE...Great Salt Lake Desert and Mountains.

* WHEN...Until 6 AM MDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Patchy blowing dust may locally reduce
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
604 
WWUS75 KSLC 290755
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
155 AM MDT Fri Apr 29 2022

UTZ101-106-290900-
/O.CAN.KSLC.WI.Y.0023.000000T0000Z-220429T1200Z/
Great Salt Lake Desert and Mountains-Utah Valley-
Including the cities of Wendover, Dugway, Park Valley, Lehi, 
Provo, and Payson
155 AM MDT Fri Apr 29 2022

...WIND ADVISORY IS CANCELLED...

Though some gusts in excess of 30 mph are possible through the
early morning, winds are diminishing. Thus, the advisory has been
cancelled.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Apr 28, 4:04 PM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, Apr 28, 4:04 PM MDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
404 PM MDT Thu Apr 28 2022

.SYNOPSIS...A progressive short wave trough will track across
northern Utah  through Friday morning, bringing noticeably cooler
temperatures along with some valley rain and mountain snow for
northern Utah. High pressure will return late Friday into
Saturday. A series of storm systems will impact Utah and southwest
Wyoming late in the weekend into early next week.

&&

.SHORT TERM (Through 12z Saturday)...Afternoon satellite and H5
analysis depict a progressive short wave rapidly encroaching
northern Utah from the northwest. Downstream of this and within
the warm sector a deep southwesterly remains in place across
the bulk of the forecast area allowing for moderately gusty
southerly winds and unseasonably warm temperatures. Said, a
shallow surface trough in advance of the short wave has sagged
south along the Wasatch Front and has stalled just south of KSLC.
This boundary and will largely remain in place until later this
evening when the upper support catches up.

CAMs indicate a net increase of convective potential across namely
far northern Utah into early this evening as marginal instability
and strong shear exist within a weakly diffluent environment, but
depiction remains largely isolated for several more hours.
Isolated shallow updrafts have been noted off the northwestern
terrain, but strength of shear has been overwhelming further
development of any cells as typical in this scenario. Said, coverage
of showers and isolated storms is expected to increase mid to
late evening as forcing increases from passage of the H7 front
along the Wasatch Front, this within the 02-06z window. Have
upped PoPs to high chance from largely SLC north as such.

An H5 cold core of -28C will accompany the trough passage later
tonight into Friday morning promoting steepening lapse rates and
relatively stout cold advection within NW flow across the north.
A bit moisture starved, additional precip is expected to trend
more orographic in nature in time, but favored areas in the
Wasatch/Uintas look to pull out 1-5" prior to tapering Friday
afternoon as the trough transitions downstream of the area.

Sensibly the sharp temperature drop from passage of this trough
will most likely stand out more than the precip this round. After
pushing some 15+ degrees above average as of late, a rapid fall
back to more seasonal norms will occur over the next 12-24hrs.

.LONG TERM (After 12Z(6AM) Saturday)...Ridging is expected to be
over our forecast area for the beginning of this period, prior to a
trough moving into the area on Sunday. This trough will mainly
affect northern and central Utah. After Sunday, ensemble guidance
supports slight ridging before another trough moves into the area.
After Tuesday's trough moves through the area, ensembles are picking
up an an area of ridging moving into the area.

For Saturday expect average to above average temperatures ahead of
the first wave. There will be increased cloud cover over the area
due to moisture advection ahead of the trough. Guidance continues to
show support for a trough moving over the area and then weakening as
it moves over inter-mountain West. The actual strength of this wave
is still in question. A stronger solution will bring more
precipitation south, while a weaker one would stick the
precipitation mainly to central and northern Utah. If a solution
occurs that is similar to a ECMWF run plays out, QPF values will be
higher and farther south. While a solution from the Canadian or GFS
would bring lower precipitation values. For the moment, QPF values
are between .1-.4 inches for most of central and northern Utah
valleys, with higher amounts to the north. This storm also has the
chance to bring light snow to some of the mountains above 7500 feet.
In addition to snow and rain from this system, there is a potential
for thunderstorms to develop Sunday afternoon, primarily north of I-
70. Will continue to monitor this development as the weekend gets
closer.

After this system moves out, another ridge develops. This will warm
up our temperatures and allow us to be dry on Monday. As Monday late-
evening/night roles around, another trough will move into the area.
Ensembles are picking up that this system is not as strong as the
Sunday/Monday one. Models are still struggling with the overall
amplitude of this trough and the exact position of where the low
will be. Depending on where this storm treks will determine the
amount of precipitation across the area. Once this storm leaves the
area ensembles are struggling to pinpoint if the trough will stick
around longer or if ridging will take over.

&&

.AVIATION...KSLC...Northwest winds will persist behind a shallow
cold front as southwest winds remain strong just off the surface,
leading to a prolonged period of wind shear at the terminal. Should
thunderstorms develop over the Salt Lake valley, there is a chance
these storms could mix southerly winds down to the surface leading
to a period of south flow at the terminal. By 03Z the upper level
boundary will come through and winds will be uniformly out of the
northwest. No reductions to IFR CIGs or VSBY are expected, and the
chance of thunderstorms impacting the terminal remains at or below
25% through the evening. A switch to southerly drainage flow
overnight is not expected.

.REST OF UTAH AND SOUTHWEST WYOMING...Expect isolated
showers and thunderstorms to move through northern and central Utah
this evening as a surface boundary and lagging upper level front
progress through the forecast area. Gusty and erratic winds can be
expected in the vicinity of thunderstorms. These storms may become
stronger and more organized as they push into southwest Wyoming,
producing strong straightline winds from the west. Largely VFR
conditions can be expected outside of localized VSBY reductions
under storms producing locally heavy rainfall.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Merrill/Cecava/Wessler

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Wind Advisories in Utah, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.